California, 2008

Drought in California, November 1 to 30, 2008

November 1 to 30, 2008 · NWS SGX · 11 events in 11 counties and zones

November brought several rain events to southern California, but not enough to have an impact on the drought. The statewide drought declaration made in early June continues.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

November brought several rain events to southern California, but not enough to have an impact on the drought. The statewide drought declaration made in early June continues. A water shortage emergency (stage 1) remains in effect for San Diego with a call for voluntary water conservation, however, no water shortages have been reported. Mandatory cutbacks have already started for some farmers in San Diego County, and could be extended to others by early next year.

The USDA granted a Secretarial Disaster Designation for the county of San Diego, Orange, and Riverside due to agricultural losses cause by drought. Emergency, low interest loans have been made available to family-sized farms and ranches. Losses to range lands have been qualified at greater than 40%.

This resulted in D1 (Moderate Drought) classification by the U.S. Drought Monitor for Orange County, and D2 (Severe Drought) classification for the rest of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 31, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 31, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT FRI OCT 31 2008

.SYNOPSIS...A SLOWLY APPROACHING UPPER LEVEL TROUGH IN THE EASTERN
PACIFIC WILL CONTINUE MOIST SOUTHWEST FLOW ALOFT BRINGING VARIABLE
CLOUDINESS WITH A SLIGHT CHANCE OF LIGHT SHOWERS OR THUNDERSTORMS
TONIGHT. PARTLY CLOUDY SATURDAY AND COOLER. UPPER LEVEL LOW PRESSURE
WILL MOVE ACROSS THE WEST COAST FOR CONTINUES COOLING AND A SLIGHT
CHANCE OF LIGHT SHOWERS SUNDAY INTO TUESDAY. WARMER DURING THE
SECOND HALF OF NEXT WEEK AS SURFACE HIGH PRESSURE AND OFFSHORE FLOW
DEVELOPS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-TUE)...A QUICK LOOK AT THIS EVENINGS RTP MIGHT
CAUSE ONE TO THINK IT WAS LABOR DAY...NOT HALLOWEEN. IT WAS QUITE
WARM TODAY WITH HIGHS IN THE 80S AND 90S. A FEW LOCATIONS EVEN
REPORTED MEASURABLE PRECIP DUE TO ELEVATED CONVECTION THAT PASSED
THROUGH. A QUICK LOOK AT THE LATEST SATELLITE IMAGERY HOWEVER
CONVINCES ONE THAT IT IS INDEED FALL. CURRENT WATER VAPOR IMAGERY
SHOWS A LARGE TROUGH OVER THE E PAC WITH A WELL DEFINED LOW PRESSURE
SYSTEM NEAR 42N/135W. VARIABLE MID TO HIGH LEVEL CLOUDS CONTINUE TO
STREAM OVER IN SW FLOW ALOFT...SOME OF WHICH COULD STILL CAUSE A FEW
SPRINKLES OR LIGHT SHOWERS TONIGHT. THE 00Z NKX SOUNDING WAS NOT
AVAILABLE DUE TO EQUIP PROBLEMS...BUT EARLY EVENING ACARS DATA
SHOWED VEERING WINDS WITH HEIGHT AND INCREASING SW FLOW ALOFT. WEAK
ONSHORE GRADIENTS STILL IN PLACE.

THE LARGE UPPER TROUGH OFF THE COAST WILL SLOWLY SHIFT E OVER THE
WEEKEND...PASSING THROUGH SRN CA SUN MORNING. 500 MB HEIGHTS WILL
SLOWLY LOWER ON SAT AND 850 MB TEMPS COULD DROP BY AS MUCH AS 4C BY
SAT AFTERNOON. THIS SHOULD RESULT IN SOME COOLING TOMORROW BUT IT
WILL PROBABLY REMAIN WARM INLAND. SW FLOW ALOFT WILL CONTINUE THE
STREAM OF MID AND HIGH LEVEL CLOUDS OVER THE AREA. A COLD FRONT
MOVING PAST POINT CONCEPTION LATE SAT WILL APPROACH SRN CA SUN
MORNING. THE APPROACHING FRONT HOWEVER WILL WEAKEN AS IT LOOSES THE
UPPER LEVEL SUPPORT OF THE JET...AND ISENTROPIC DESCENT ALONG AND
AHEAD OF THE FRONT WILL CAUSE ADDITIONAL WEAKENING. CONDITIONS ON
SUN STILL WARRANT A SLIGHT CHANCE OF RAIN THOUGH AS THE ATMOSPHERE
BELOW 800 MB SATURATES AND MOIST ONSHORE FLOW IS LIFTED BY THE LOCAL
TERRAIN. THESE TYPES OF SYSTEMS DO NOT USUALLY BRING MUCH RAIN TO
SRN CA...LESS THAN ONE QUARTER INCH W OF THE MOUNTAINS WITH MOST
AREAS RECEIVING LESS THAN ONE TENTH OF AN INCH. TEMPS WILL BE MUCH
COOLER ON SUN AND THERE WILL BE CONSIDERABLE CLOUDINESS. GUSTY WEST
WINDS WILL DEVELOP IN THE MOUNTAINS AND DESERTS SUN AFTERNOON AFTER
THE TROUGH AXIS MOVES EAST.

IT WILL CONTINUE TO BE COOL ON MON UNDER CONTINUED WESTERLY FLOW
ALOFT AND MOIST ONSHORE FLOW. IT WILL PROBABLY BE CLOUDY IN THE
MORNING WITH A SLIGHT CHANCE OF SHOWERS...BUT EXPECT SOME CLEARING
BY THE AFTERNOON. IT WILL CONTINUE TO BE BREEZY IN THE MOUNTAINS AND
DESERTS...BUT PROBABLY JUST BELOW ADVISORY STRENGTH IN MOST AREAS. A
SECOND FRONT WILL APPROACH SRN CA LATE MON NIGHT THRU TUE MORNING.
THIS FRONT APPEARS TO BE SLIGHTLY STRONGER THAN THE ONE ON SUN WITH
A DEEPER MOIST LAYER TO 700 MB AND BETTER CHANCE OF RAIN. STRONG
ISENTROPIC DESCENT AND THE LOSS OF UPPER LEVEL SUPPORT HOWEVER WILL
ONCE AGAIN CAUSE RAPID WEAKENING AND RAINFALL AMOUNTS SHOULD BE
LIGHT...LESS THAN ONE QUARTER INCH IN MOST AREAS...DESPITE THE
INCREASE IN AVAILABLE MOISTURE. IN GENERAL...THERE SHOULD BE LIGHT
SHOWERS AT TIMES SUNDAY THROUGH EARLY TUESDAY...BUT ANYONE EXPECTING
THE FIRST BIG SOAKING RAIN OF THE SEASON WILL LIKELY BE DISAPPOINTED.

&&

.LONG TERM (WED-SAT)...DRY AND WARMER WED-FRI AS HIGH PRESSURE
BUILDS ALOFT AND THE SURFACE FLOW TURNS WEAKLY OFFSHORE.

&&

.AVIATION...
010340Z...ONLY PATCHY STRATUS/FOG IS EXPECTED OVERNIGHT AND THROUGH
16Z SAT...THOUGH WHERE STRATUS OCCURS...BASES WILL BE LOW...POSSIBLY
BELOW 500 FT MSL. LOCAL VIS BELOW 1 MILE WILL BE POSSIBLE WHERE
STRATUS OCCUR.

OTHERWISE...MID-LEVEL CLOUDS WILL MOSTLY BE AT/ABOVE 10000 FT
MSL...DECREASING SOMEWHAT SATURDAY. ISOLATED SHOWERS OR TSTORMS WILL
BE POSSIBLE OVERNIGHT BUT WILL NOT CAUSE CIGS BELOW ABOUT 7000 FT
MSL OR VIS RESTRICTIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...SCV
AVIATION...MAXWELL
Hazardous weather outlook, Oct 31, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI OCT 31 2008

CAZ042-043-048-050-055>058-060>062-011100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT FRI OCT 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THE REST OF TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN ORANGE COUNTY...THE
INLAND EMPIRE...THE SAN BERNARDINO MOUNTAINS...AND THE UPPER DESERTS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING IN
ALL AREAS EXCEPT THE LOWER DESERTS.

STRONG WINDS AT TIMES IN THE MOUNTAINS AND DESERTS SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SCV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142369, 142370, 142371, 142372, 142373, 142374, 142375, 142376, 142377, 142378, 142379.